SSDP are deeply saddened by the news that has come out over the weekend regarding the deaths of four young people in Northumbria related to drug use. It is the worst way to be proven right.

We are calling on universities to take this as a wake-up call to change the way they address drug use. As a network of students, we are so intent on changing university drug policies because these decisions have real consequences as has tragically been shown over the weekend.

The reality is that many students use drugs and this happens at every university. We implore universities to stop treating student drug use as a criminal justice issue and start viewing it as an issue of health and welfare. Universities need to replace zero tolerance drug policies with welfare-oriented policies that focus on reducing drug-related harm and equipping students with the resources they need to make informed decisions surrounding drug and alcohol use.

Zero tolerance drug policies breed fear and stigma and can discourage students from seeking help. This can have life or death consequences as it discourages students from calling emergency services in a drug-related emergency or going to the university for help when they are struggling with their drug use. We have heard time and time again from students that they are reluctant to seek help and by continuing to push a “not on my campus” rhetoric, universities are failing in their duty of care.

This is a painful reminder that our work is far from done and is only made more vital during the pandemic as drug use moves out of regulated venues and into student halls and houses. We will continue to engage universities on this issue and fight for change on university campuses across the UK.

Our thoughts are with these young people’s families and friends at this really difficult time. We hope to see the university providing adequate support for those affected, including bereavement counselling.

We are disappointed by the statement given by Northumbria Police simply telling students not to use drugs. We do not find this to be a helpful approach, and neither do other police areas in the UK. We hope Northumbria Police will look to the work being conducted in West Midlands Police, Thames Valley Police and Durham Police among others and engage with LEAP UK to learn more. There are strategies people can use to reduce the risk of harm when using drugs. With this in mind, below we have attached harm reduction information regarding MDMA and ketamine, which we now know were taken prior to these deaths.

If you’ve been affected by this, and need support please reach out to DrugFam or Cruse for bereavement support. If you want help working on this issue on your campus, please message us.

General harm reduction advice

  • Always test your drugs using a drug testing kit.
  • Check interactions using the Tripsit drug combinations chart.
  • Start low go slow (e.g. start with a dab or a quarter of a pill). Wait until you feel the effects for at least 2 hours before redosing.
  • Avoid mixing drugs.
  • Don’t be afraid to get medical help. Call an ambulance and be honest about what drugs have been taken.
  • If your friend is unwell, stay with them until help comes. If they are sleeping or unconscious, put them in the recovery position.
  • Do not share snorting/smoking/injecting materials. Use a clean surface and unused straw to snort substances and make sure it is crushed finely.

 

MDMA

  • Dosage by bodyweight: 1.54mg per kg. Use a scale to measure the exact amount of MDMA you would like to take.
  • Drink water but not too much (around 2-3 glasses of water per hour).
  • Take breaks from dancing to cool down as MDMA changes your body temperature regulation.
  • Avoid re-dosing if the first dose doesn’t seem to be taking an effect. MDMA can take a while to digest and absorb (20-70 mins depending on how much you have eaten).
  • Use chewing gum to avoid teeth griding.
  • Signs of overdose: vomiting, headaches, dizziness.
  • Signs of serotonin syndrome: increased heart rate, shivering, twitching, over-responsive reflexes, extremely high temperatures.
  • Call 999 if you feel any of these symptoms. You will not get in trouble.
  • The day after using MDMA get plenty of sleep, eat nutritious food and drink plenty of water.
  • Leave 1-2, ideally 3, months between MDMA rolls. Using MDMA frequently can lead to tolerance.

Ketamine

  • Dosage:

Snorting

Light dose: 15-30 mg

Common dose: 30-75 mg

Strong dose: 75-150 mg

Heavy (“K-hole”): 150+ mg

Oral

Light dose: 50-100 mg

Medium dose: 100-300 mg

Strong dose: 200-450 mg

Heavy (“K-hole”): 500+ mg

Intramuscular injection

Light dose: 15-30mg

Medium dose: 25-50mg

Strong dose: 40-100mg

Heavy (“K-hole”): 60-125mg

  • Avoid food at least 1.5 hours before to avoid vomiting.
  • Avoid mixing with alcohol.
  • Avoid swallowing drip.
  • High doses can cause a k-hole so it is best to be in a safe and familiar place.
  • Avoid driving. The drug driving limit for ketamine is 20 micrograms per litre of blood.
  • Signs of overdose: feeling sick/vomiting, feeling very confused, chest pain and irregular heart rate, being unable to move, violence or becoming very frightened, loss of consciousness, fitting, raised blood pressure. Call 999 immediately if you think you or your friend has taken an overdose of ketamine. You will not get in trouble

Based on https://www.drugsand.me/

Want to comment or contribute?

Join the debate on twitter @VolteFaceHub

Related Posts